Tennessee, 2011Damaging Wind in Tennessee, August 5, 2011
August 5, 2011 · NWS MRX · 1 event in 1 county or zone
Afternoon heating along a boundary triggered isolated thunderstorms. One of the thunderstorms produced damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating along a boundary triggered isolated thunderstorms. One of the thunderstorms produced damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 1:23 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 5, 1:23 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI AUG 5 2011
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CAPPING INVERSION HAS
BROKEN THIS AFTERNOON AND SPOTTY CONVECTION IS FIRING...MAINLY
OVER THE HIGHER ELEVATIONS. KMRX RADAR SHOULD BE BACK UP WITHIN THE
HOUR. MORE ORGANIZED CONVECTION HAS BEEN MOVING EAST OVER MIDDLE TN
AND THIS ACTIVITY MAY REACH THE SRN VALLEY COUNTIES BEFORE 06/00Z.
NUDGED POPS UP FOR THAT AREA...AND KEPT POPS IN CHANCE CATEGORY
OVERNIGHT ACROSS THE REGION.
SHORTWAVE TROUGH...PLUS WEAK FRONTAL BOUNDARY OVER SRN AREAS AND
SURFACE TROUGH TO OUR NW SATURDAY...SHOULD ALL EQUATE TO GOOD CHANCE
TO LIKELY POPS FOR SATURDAY. STAYED CLOSE TO PREVIOUS POP AND
WEATHER GRIDS...WITH HIGHER QPF GRIDS THAN BEFORE.
COVERAGE OF CONVECTION MAY DROP OFF SOME SATURDAY NIGHT...THEN BOTH
GFS AND NAM SHOW ANOTHER SHORTWAVE IMPULSE TO INCREASE CONVECTION ON
SUNDAY. STAYED BELOW LIKELY POPS FOR NOW ON SUNDAY.
FOR TEMPS...MINOR MOS DIFFERENCES ON MINS WERE TWEAKED CONSIDERING
AMOUNT OF CLOUDS AND LIGHT SW WINDS FOR SPOTS SUCH AS TYS. HAD TO
UNDERCUT THE HOTTER GFS MAX TEMPS EACH DAY...GIVEN HIGHER RAIN
CHANCES.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...FADE POPS FROM LOW
CHANCE TO SLIGHT CHANCE BY 06Z MONDAY WITH DEPARTURE OF MID SOUTH
SHORT WAVE TROUGH. MAINTAINED THE TREND OF LOWER POPS ON MONDAY
BEHIND THIS WAVE. MODELS CONTINUE TO SHOW SEVERAL SHORT WAVE
FEATURES BUILDING SOUTHEAST FROM THE OHIO VALLEY THROUGH THE
SOUTHERN APPALACHIANS TUESDAY THROUGH WEDNESDAY WITH SYNOPTIC
FRONTAL BOUNDARY DROPPING INTO THE FORECAST AREA. KEPT HIGHEST
CHANCE POPS GOING ON WEDNESDAY WITH BOUNDARY IN PLACE. BY THURSDAY
NORTHWEST FLOW WILL HELP TO PUSH THE FRONT SOUTH OF THE FORECAST
AREA BUT SOME UNCERTAINTY IN TIMING AND POSSIBILITY OF ADDITIONAL
WAVES BUILDING INTO THE AREA. THEREFORE KEPT A SLIGHT CHANCE POP
FOR CONVECTION THROUGH EVENING WHILE DROPPING ENTIRELY ON FRIDAY
WITH COOL FRONT WELL SOUTH OF THE REGION. MEX MOS WAS
UNREALISTICALLY WARM CONSIDERING RE-EMERGENCE OF EASTERN STATES
UPPER TROUGH WITH ASSOCIATED ACTIVE WEATHER. WENT A FEW DEGREES
BELOW SUGGESTED NUMBERS...ESPECIALLY OVER SOUTHEAST TENNESSEE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 74 93 75 95 75 / 40 40 30 40 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 73 89 75 93 74 / 40 60 40 40 30
OAK RIDGE, TN 73 88 74 92 73 / 40 60 50 40 30
TRI CITIES AIRPORT, TN 69 87 70 89 69 / 30 70 40 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Aug 5, 3:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 5 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT NORTHWARD ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND TONIGHT...TRIGGERING
ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND A BETTER COVERAGE
TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE THIS
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING DAMAGING
DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND...WITH A FEW STORMS EACH DAY CAPABLE OF PRODUCING DAMAGING
DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
BY EARLY NEXT WEEK...ORGANIZED COMPLEXES OF THUNDERSTORMS OVER THE
MID MISSISSIPPI RIVER VALLEY MAY AFFECT THE SOUTHERN APPALACHIAN
REGION WITH A MORE ORGANIZED SEVERE THREAT. RIGHT NOW...IT APPEARS
THAT AT LEAST ISOLATED SEVERE ACTIVITY WILL BE POSSIBLE EACH DAY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
DMG
In the hours before
Special weather statement, Aug 5, 2:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT FRI AUG 5 2011
TNZ098-052100-
MARION TN-
318 PM CDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 400 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...OR 11 MILES NORTH OF JASPER...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...WHITWELL...
MARTIN SPRINGS AND POWELLS CROSSROADS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Thunderstorm Wind, Marion
- When
- August 5, 2:40 PM CST to 2:42 PM CST
- Where
- Marion County, 6 mi S of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.113, -85.530
Law enforcement personnel reported a couple of trees downed by thunderstorm wind south of Whitwell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339546.